Jump to content
In this section we have spot diagnoses posted on a daily basis since June 2010, now over 1700! You can review the archived cases and read the suggested diagnoses by users and the final comment by Dr Uma Sundram, the Editor-in-Chief and main spot diagnosis host. Case are uploaded each week day by 10 a.m. UK time with the correct diagnosis will generally be posted at 8 p.m. UK time. Why not view the most recent spot diagnosis and proffer a diagnosis?

Case Number : Case 3016 - 27 January 2022 Posted By: Saleem Taibjee

Please read the clinical history and view the images by clicking on them before you proffer your diagnosis.
Submitted Date :
   (0 reviews)

62F biopsy of rash right upper arm, previous history of breast cancer


  Report Record

User Feedback


Carina88

Posted

Looks granulomatous, reminds me of Granuloma annulare

Share this comment


Link to comment
share_externally

Anil Patki

Posted

There are multiple possibilities. There is upper derma edema which could be a lymphedema if the lesion is on the same side as the breast cancer and axillary lymph nodes were removed during radical mastectomy. An infundibular cyst is seen on the right side of the picture, the rupture of which may have given rise to the foreign body granulomatous reaction. Thirdly, as Carina has suggested, the possibility of deep form of GA or even annular elastolytic giant cell granuloma exists if the lesion is on the sun exposed area of the arm.

Share this comment


Link to comment
share_externally

Richard Logan

Posted

I'm finding it hard to put all the features into one, unifiying diagnosis.  I suspect the previous breast cancer history might be a red herring.

There are some features making me wonder about lupus: hyperkeratosis, follicular plugging, upper dermal infiltrate with oedema (? mucin) and a hint of basement membrane thickening (final image).  However, I cannot square the granulomatous infiltrate and necrobiosis under a lupus diagnosis.   I did wonder about radiodermatitis, but it is unlikely that the upper arm would have been included in the radiation field and the granulomatous response wouldn't be expected.  Perhaps there's multiple pathology?

Share this comment


Link to comment
share_externally

vincenzo

Posted

A tricky case of interwoven post-irradiation reactions and previous pathological conditions, Rheumatoid Arthritis for example.  I se a radio dermatitis + a palisaded granuloma with fibrinoid necrosis. Why not a triggering effect of radiotherapy in a RA-related background?

Share this comment


Link to comment
share_externally

Meenakshi Batrani

Posted

Could be a perforating GA. Rhenumatoid nodule also in differential.

Share this comment


Link to comment
share_externally

IgorSC

Posted

Perforating Granuloma annulare secondary to Immune-checkpoint inhibitors is my hypothesis. The previous history of breast cancer may be related to PD-L1 blocker, particularly Atezolizumab.

Share this comment


Link to comment
share_externally

Saleem Taibjee

Posted

Interesting discussion and comments about this case.

There was limited clinical information provided. The clinician indicates that the patient was diagnosed with breast cancer 2 years ago, and had surgery, chemotherapy and hormonal treatment, but does not specify the exact treatment. But no history of radiotherapy. The clinical suggestion was granuloma annulare versus nodular prurigo.

Hence I favoured GA. This seems to be an example with unusually dramatic necrobiosis as well as the perforating element. 

Up until recently I hadn't really considered GA as a drug-induced condition. However, I am involved in updating the Granulomatous disorders chapter for the next edition of Rook's Textbook of Dermatology. In so doing, I have come across GA associated with amlodipine (Lim AC, Hart K, Murrell D. A granuloma annularelike eruption associated with the use of amlodipine. Australas J Dermatol 2002;43:24–7), as well as associated with anti-TNF treatment in patients with Rheumatoid arthritis (Exarchou SA, Voulgari PV, Markatseli TE, Zioga A, Drosos AA. Immune‐mediated skin lesions in patients treated with antitumour necrosis factor alpha inhibitors. Scand J Rheumatol 2009;38(5):328–31). Krishnakumar's reference is also interesting, suggesting that GA may be triggered by immunosuppressant medications in general. But Igor has now also brought my attention to the recent reports of association with anti-PD1 treatment! I will need to include this in the updated Rook chapter!!

BW, Saleem

Share this comment


Link to comment
share_externally

vincenzo

Posted

Thanks Saleem. Amazing case, as usual!

Share this comment


Link to comment
share_externally



Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Add a comment...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...

×
×
  • Create New...